Share this:
warpedtrekker
@warpedtrekker

Posts: 17
Joined: Nov 20, 2018

"Inappropriate Sinus Tachycardia"

Posted by @warpedtrekker, Dec 13, 2018

I'm 47yo, 6'1" 220lbs. In relative good health and get around fast. My EP says I have this condition sometimes. I will be seated on my couch for awhile, then stand, and my HR has shot up to 145bpm recently with major palpitations. Also when I go up one flight of stairs at work very slowly, my HR rises quickly to 120+. I find this "inappropriate" and concerning. One day I was at the gym, and the gym instructor said it was abnormal for HR to climb so quickly. He said going up one flight of stairs slowly shouldn't raise it to 120+ so quickly.

I'm on Multaq for AFIB, Bystolic 2.5mg, and Xarelto for past DVT/PE's. I had a recent EKG and Echocardiogram done, and both normal. But it seems like the past few months, my resting heart rate has risen. It used to be 50-60 and now it is 70-80. And when I do any considerable effort, it raises to the triple digits 130+ very quickly.

Also after any sort of activity, my resting heart rate remains elevated at around 100 for a few hours or more. It never comes down, even if i sit down for a few hours. The only time it will come back down, is when i take my Multaq and Bystolic at night.

Should I be concerned or should I believe my cardiologist and EP that everything is fine?

REPLY

Your concern about tachycardia is understandable, @warpedtrekker. As your explain it, a few questions arise that you may wish to discuss in detail with your cardiologist or another cardiologist willing to give you second opinions. First, the diagnosis of "inappropriate sinus tachycardia" is specific to a set of conditions recognizable by a good cardiologist. Has your doctor wondered whether your tachycardia is related to surges of adrenalin — or some other seemingly separate condition — that might cause your heart rate to leap up? What role does Bystolic (a drug related to adrenalin) play in your situation? Second, Multaq is advertised as a treatment for patients who once had A-fib. Is that true in your case, but you no longer show signs of it? This question is suggested by your recent EKG and Echocardiogram results, which both show "normal" results.

Your resting heart rate of 70-80 is much like mine; mine also used to be 50-60 until my A-fib diagnosis four years ago. I don't have tachycardia symptoms like yours, but if I did, I would have detailed discussions with two qualified physicians — separately.

Liked by thankful

@predictable

Your concern about tachycardia is understandable, @warpedtrekker. As your explain it, a few questions arise that you may wish to discuss in detail with your cardiologist or another cardiologist willing to give you second opinions. First, the diagnosis of "inappropriate sinus tachycardia" is specific to a set of conditions recognizable by a good cardiologist. Has your doctor wondered whether your tachycardia is related to surges of adrenalin — or some other seemingly separate condition — that might cause your heart rate to leap up? What role does Bystolic (a drug related to adrenalin) play in your situation? Second, Multaq is advertised as a treatment for patients who once had A-fib. Is that true in your case, but you no longer show signs of it? This question is suggested by your recent EKG and Echocardiogram results, which both show "normal" results.

Your resting heart rate of 70-80 is much like mine; mine also used to be 50-60 until my A-fib diagnosis four years ago. I don't have tachycardia symptoms like yours, but if I did, I would have detailed discussions with two qualified physicians — separately.

Jump to this post

I have seen my primary cardiologist, and then went to two different ones to get second and third opinions. They all had no answer really, why my heart does that. My Electrophysiologist said that "for whatever reason", my brain is telling my sinus node to speed up my heart rate. One doctor did mention possible Adrenaline causing it. But I've had all kinds of blood work done, and my Adrenaline and Thyroid are currently normal. I was also tested for pheochromocytoma and that was negative.

Yes, the EKG/Echo was normal. I assume because I'm on Multaq that is regulating my heart so it wont go back into AFIB. Although my doctor thinks I should try to stop Multaq and see what happens. If it goes back into AFIB, may need to get an ablation at some point.

I'm taking Bystolic, mainly to help control heart rate, and to counteract potential "Long QTC" that Multaq can cause. My blood pressure is fine, and usually 110/70 or so. Although when I have these tachycardia episodes, it will shoot up to 150/100 easily.

Today I had unusual high resting heart rate. 95-105bpm. Usually around 100bpm, just sitting down at my desk at work. It stayed there all afternoon, until I took my nightly Bystolic and Multaq. Basically my heart rate will just "stick" at a high rate and stay there for hours. I don't know why. It makes me feel uneasy. So sometimes I take a half-tablet "Klonopin" to see if it is anxiety driven, or an extra "Bystolic" per my doctor. It will then sometimes go back down to normal.

Is taking beta blockers the only treatment for IST? Or would I need an ablation?

Well, @warpedtrekker, it looks like you're right on top of your situation and well endowed with professional medical help. I'm particularly impressed that your medical team tested you for pheochromocytoma which could double your epinephrine (adrenalin) and boost your heart rate and your blood pressure. But despite all that you and your medical team have done to investigate and treat your symptoms, there is still the mystery. I wonder, though, whether the face-off between your Multaq and your Bystolic might be problematic, since they can pull in opposite directions. I can't answer your question about beta blockers for IST (I just don't know), but I have read that the "inappropriate" level of electrical stimulus in the atrial sinus node is sometimes attributable to forces from elsewhere in the body or its processes (that's where the adrenalin suspect fits in, for example). Nor will I venture a guess on how an ablation might correct the problem with your sinus node.

My main problem (hypertension) stayed in the wild for 20 years with internists and cardiologists guessing about the cause; then my HMO adopted a rule that enduring hypertension must be treated first by a nephrologist. After two second opinions, I fell under the care of a brilliant woman whose father is the leading cardiologist in her home state (so she had expert resources most other doctors don't enjoy). Determined to figure out my problem, she called in an endocrinologist, and together they examined every hormone they could think of. Result: I tested positive for a congenital kidney defect known as Liddle Syndrome — my kidney is unable to reclaim and preserve the potassium it casts out along with sodium ions. I'm hypokalemic!! No more! First, prune juice gave me the potassium I needed, and now I'm a moderate consumer of coconut water. Main benefit is I can double up on antihypertensive meds without fear of dying from excess potassium (hyperkalemia). Now, if I could get my a-fib under control, I could govern the world!!

I hope that you and your imposing medical team can stay on top of your conditions and find the key to your tachycardia. Given the experience you have had with it, I'm confident that you have the insights and the stamina to see it through to victory. Martin

@warpedtrekker I’ve had tachycardia for more than 20 years. My heart rate when I’m sleeping is 145.
When I was first tested doctors asked me numerous times if my heart raced just upon standing. They said if it did that was something different called POTS and it would require different treatment than my sinus node tachycardia. I don’t have POTS but it might be worthwhile for you to check that out.
I was told that there really is no good researched treatment for tachycardia. Couple of years ago I was put on Ivabradine which worked and controlled my heart rate. Unfortunately insurance wouldn’t cover it because it was prescribed for me “off label”. So, I was switched to Flecainide which is a med for people with afib. It works for my tachycardia but I had to be closely monitored for the first year with monthly ekg. Now I only get checked yearly.
Hopefully this gives you some thoughts for questions to ask your cardiologist. Best of luck to you. Here’s to a happy and healthier new year!

Please login or register to post a reply.